Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 490, NWS Springfield, MO

July 22, 2008Cherokee County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Jul 22, 2008, 5:27 PM CDT for Cherokee County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2008, 5:27 PM CDT (22:27 UTC)
Expired
Jul 22, 2008, 6:15 PM CDT
In force
48 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

County Cherokee County, KS

The radar

The Tulsa radar (KINX), 125 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1917 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1917 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1492 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 222228
SVRSGF
KSC021-222315-
/O.NEW.KSGF.SV.W.0490.080722T2227Z-080722T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
527 PM CDT TUE JUL 22 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CHEROKEE COUNTY IN SOUTHEAST KANSAS...

* UNTIL 615 PM CDT.

* AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR SHERWIN...OR 6 MILES WEST OF COLUMBUS...
  MOVING SOUTHWEST AT 9 MPH. THIS STORM IS CAPABLE OF PRODUCING
  QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  WESTERN CHEROKEE COUNTY...INCLUDING THE TOWN OF FAULKNER.

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

THIS WARNING REPLACES THE PREVIOUS SEVERE THUNDERSTORM WARNING
IN EFFECT FOR CHEROKEE COUNTY.

LAT...LON 3733 9507 3733 9482 3709 9477 3699 9476
      3699 9507
TIME...MOT...LOC 2227Z 048DEG 8KT 3716 9496

$$

ANGLE
2 follow-up statements
000 
WWUS53 KSGF 222253
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
554 PM CDT TUE JUL 22 2008

KSC021-222315-
/O.CON.KSGF.SV.W.0490.000000T0000Z-080722T2315Z/
CHEROKEE KS-
554 PM CDT TUE JUL 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR WESTERN CHEROKEE COUNTY...

AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR FAULKNER...OR 6 MILES SOUTHEAST OF OSWEGO...
MOVING SOUTHWEST AT 11 MPH. THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.

THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
WESTERN CHEROKEE COUNTY.

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3727 9508 3728 9507 3731 9508 3731 9507
      3733 9506 3733 9482 3709 9477 3699 9476
      3699 9507 3724 9508
TIME...MOT...LOC 2254Z 049DEG 10KT 3711 9503

$$

ANGLE
000 
WWUS53 KSGF 222309
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
609 PM CDT TUE JUL 22 2008

KSC021-222319-
/O.EXP.KSGF.SV.W.0490.000000T0000Z-080722T2315Z/
CHEROKEE KS-
609 PM CDT TUE JUL 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CHEROKEE COUNTY
EXPIRES AT 615 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3727 9508 3728 9507 3731 9508 3731 9507
      3733 9506 3733 9482 3709 9477 3699 9476
      3699 9507 3724 9508
TIME...MOT...LOC 2309Z 049DEG 10KT 3708 9507

$$

ANGLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:31 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 22, 2:31 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
231 PM CDT TUE JUL 22 2008

.DISCUSSION...

CURRENTLY AN OUTFLOW BOUNDARY FROM LAST NIGHTS AND THIS MORNINGS
MCS IS MOVING SOUTH THROUGH THE CWA. THUNDERSTORMS ARE DEVELOPING
ALONG AND JUST BEHIND THIS BOUNDARY. THE AIRMASS OUT AHEAD OF
THIS BOUNDARY IS MOIST AND UNSTABLE WITH ML CAPES OF 2000 TO 3000
J/KG WITH LITTLE CIN AND DEWPOINTS IN THE 70S. STRONG TO SEVERE
THUNDERSTORMS HAVE DEVELOPED ALONG IN THIS AIRMASS ALONG THIS
BOUNDARY. THE MAIN HAZARDS EXPERIENCED WITH THIS ACTIVITY HAVE BEEN WINDS
UP TO 60 MPH...NICKEL SIZE HAIL AND PERIODS OF VERY HEAVY RAINFALL.

THIS OUTFLOW BOUNDARY WILL CONTINUE TO PUSH SOUTH THROUGH THE
REMAINDER OF THE AFTERNOON HOURS...WITH STRONG TO SEVERE
THUNDERSTORM DEVELOP POSSIBLE ALONG THIS BOUNDARY ACROSS SOUTHERN
MISSOURI AND EXTREME SOUTHEAST KANSAS. BY THIS EVENING THIS
ACTIVITY SHOULD PUSH TO THE SOUTH AND OUT OF THE CWA.

AN UPPER LEVEL LOW NORTH OF THE GREAT LAKES REGION IS SPINNING SOME
UPPER LEVEL ENERGY TOWARDS THE AREA. THERE IS A STALLED SURFACE
FRONTAL BOUNDARY LOCATED ACROSS NORTHERN MISSOURI WHICH WILL
LIKELY PUSH FARTHER SOUTH THIS EVENING AS THIS ENERGY MOVES
TOWARDS THE AREA. REDEVELOPMENT OF THUNDERSTORMS WILL BE POSSIBLE MAINLY
ACROSS THE EASTERN CWA. THIS AREA HAS BEEN PRETTY WELL WORKED OVER
BY TODAYS THUNDERSTORM ACTIVITY...SO IT SHOULD BE HARD PRESSED TO
SEE MUCH SEVERE WEATHER IF ANYTHING CAN REDEVELOPMENT THIS
EVENING...UNLESS THE SUN COMES OUT AND REALLY WARMS THINGS UP.
COULD SEE SOME LINGER SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN
MISSOURI DURING THE OVERNIGHT HOURS INTO WEDNESDAY MORNING.

THE REGION WILL GENERALLY BE IN NORTHWEST FLOW ALOFT THROUGH MUCH
OF THE FORECAST PERIOD IN RESPONSE TO AN UPPER LEVEL RIDGE OVER
THE ROCKY MOUNTAIN REGION...AND AN UPPER LEVEL LOW LOCATED NORTH
OF THE GREAT LAKES REGION. THE STORM TRACK SHOULD REMAIN TO THE
NORTH AND EAST OF THE CWA FOR MUCH OF THE PERIOD...BUT WILL HAVE
TO WATCH AND SEE IF ANY UPPER LEVEL DISTURBANCES RIDE THE
NORTHWEST FLOW INTO THE AREA. ALSO...NIGHTLY MCS DEVELOPMENT ALSO
LIKELY ACROSS THE NORTHERN CENTRAL PLAINS INTO THE NORTHERN
PLAINS THROUGHOUT THE PERIOD...WHICH COULD POSSIBLY MOVE SOUTH
INTO THE AREA DURING THIS PERIOD. HAVE INCLUDED SLIGHT TO CHANCE
POPS THROUGH MUCH OF THE FORECAST PERIOD TO ACCOUNT FOR THIS...WITH
THE BEST CHANCES ACROSS THE NORTHERN AND EASTERN PORTIONS OF THE
CWA. ALSO...THE ATMOSPHERE WILL REMAIN MOIST AND UNSTABLE. THEREFORE
IF ENOUGH HEATING CAN OCCUR ISOLATED AFTERNOON THUNDERSTORMS WILL
BE POSSIBLE. AT THIS TIME THE BEST CHANCES FOR THUNDERSTORMS
APPEAR TO BE SATURDAY NIGHT INTO SUNDAY NIGHT...AS UPPER LEVEL
ENERGY MOVES TOWARD THE AREA.

WISE

&&

.AVIATION...

FOR THE 18Z TAF CYCLE...SCATTERED THUNDERSTORMS CAN BE EXPECTED
FOR MUCH OF THE AFTERNOON. EXPECT MVFR WITH BRIEF IFR CONDITIONS
AROUND STORMS...ALONG WITH GUSTY WINDS. SKIES ARE EXPECTED TO
CLEAR LATER THIS EVENING WITH VFR CONDITIONS PREVAILING. WINDS
WILL BECOME LIGHT OUT OF THE SOUTHEAST TONIGHT.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 22, 1:00 PM CDT, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT TUE JUL 22 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  WIND GUSTS TO 60 MPH...HAIL TO THE SIZE OF QUARTERS...FREQUENT
  CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL.

  AREAS AFFECTED AND TIMING:

  ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS THROUGH
  TONIGHT.

  DISCUSSION:

  A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO
  MOVE SOUTH ACROSS SOUTHERN MISSOURI THROUGH THE MID AFTERNOON
  HOURS. THESE STORMS WILL AFFECT AREAS ROUGHLY ALONG AND SOUTH
  OF THE HIGHWAY 60 CORRIDOR. ADDITIONAL THUNDERSTORMS WILL
  CONTINUE TO MOVE SOUTHEAST ACROSS CENTRAL MISSOURI THROUGH THE
  REMAINDER OF THIS AFTERNOON. MOST OF THE THUNDERSTORM ACTIVITY
  WILL WEAKEN THIS EVENING...HOWEVER ADDITIONAL THUNDERSTORM
  DEVELOPMENT WILL REMAIN POSSIBLE ACROSS CENTRAL MISSOURI
  OVERNIGHT...ROUGHLY ALONG AND EAST OF HIGHWAY 65.

  WIND GUSTS TO 60 MPH...HAIL TO THE SIZE OF QUARTERS...FREQUENT
  CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WILL ALL BE
  POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE ON A
  DAILY BASIS THROUGH THE REMAINDER OF THE WEEK AND INTO THE
  WEEKEND AS SEVERAL UPPER DISTURBANCES PUSH THROUGH THE REGION
  AND INTERACT WITH AN UNSTABLE AIR MASS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY THIS EVENING
  ACROSS ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Local storm report, Jul 22, 3:57 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
357 PM CDT TUE JUL 22 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             2 NW CRESTLINE          37.19N  94.73W
07/22/2008  M1.00 INCH       CHEROKEE           KS   EMERGENCY MNGR

&&

JLT
Local storm report, Jul 22, 4:32 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
432 PM CDT TUE JUL 22 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     JOPLIN                  37.08N  94.51W
07/22/2008                   JASPER             MO   PUBLIC

            SMALL TREE LIMBS FROM A SYCAMORE TREE WERE BLOWN DOWN.
            APPROXIMATE DIAMETER OF THE LIMBS WERE 3 TO 4 INCHES.

&&

JLT
Local storm report, Jul 22, 4:34 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
434 PM CDT TUE JUL 22 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     JOPLIN                  37.08N  94.51W
07/22/2008                   JASPER             MO   PUBLIC

            SMALL TREE LIMBS FROM A SYCAMORE TREE WERE BLOWN DOWN.
            APPROXIMATE DIAMETER OF THE LIMBS WERE 3 TO 4 INCHES.
            ESTIMATED WIND SPEED OF 50 MPH

&&

CORRECTED REMARKS

JLT
Local storm report, Jul 22, 4:40 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
440 PM CDT TUE JUL 22 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             2 E GALENA              37.08N  94.60W
07/22/2008  M1.00 INCH       JASPER             MO   TRAINED SPOTTER

&&

JLT
Special weather statement, Jul 22, 4:46 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
446 PM CDT TUE JUL 22 2008

KSZ097-101-222230-
CRAWFORD KS-CHEROKEE KS-
446 PM CDT TUE JUL 22 2008

...SIGNIFICANT WEATHER ALERT FOR SOUTHWESTERN CRAWFORD AND WESTERN
CHEROKEE COUNTIES UNTIL 530 PM CDT...

AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST
OF ST. PAUL TO 12 MILES NORTHWEST OF CARONA...MOVING SOUTH AT
4 MPH.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.

PENNY SIZE HAIL...WINDS AROUND 50 MPH...HEAVY RAINFALL AND FREQUENT
LIGHTNING ARE EXPECTED WITH THESE STORMS.

ANGLE
Local storm report, Jul 22, 4:51 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
451 PM CDT TUE JUL 22 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     OZARK                   37.02N  93.21W
07/22/2008                   CHRISTIAN          MO   EMERGENCY MNGR

            SEVERAL TREES WERE BLOWN DOWN IN THE CITY OF OZARK
            ALONG WITH TRANSFORMER KNOCK OFF LINE

&&

JLT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 3:47 PM CDTSevere Thunderstorm WarningSGFCherokee58 min
Jul 22, 4:38 PM CDTSevere Thunderstorm WarningSGFCherokee52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.